Virginia, 2021

Lightning Strike in Virginia, February 16, 2021

February 16, 2021 · NWS AKQ · 1 event in 1 county or zone

Isolated thunderstorm associated with a cold front produced a lightning strike which caused damage to a home across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated thunderstorm associated with a cold front produced a lightning strike which caused damage to a home across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 16, 1:14 AM EST, 10 minutes earlier.

Area forecast discussion, Feb 16, 1:14 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
114 AM EST Tue Feb 16 2021

.SYNOPSIS...
An active weather pattern continues with additional storm
systems bringing mainly rain to the area tonight...then
potentially a wintry mix of precipitation Wednesday night into
Thursday. Dry...seasonable weather expected this weekend.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
As of 1255 AM EST Tuesday...

Expanded the mention of chance tstms a bit farther N into most
of SE VA for the next few hrs (had some thunder here at AKQ
over the past 30 min).

Previous discussion...

Latest analysis reveals sfc low pressure in the eastern TN River
Valley late this evening. To the south, a coastal front
continues to lift across the coastal Carolinas, trailing a
weakening MCV lifting across central/north central NC. Regional
radar mosaic showing some light to moderate rainfall across
central/e NC...north into the VA piedmont. As the shortwave
crosses into the tidewater overnight, some instability may
sneak NE...primarily INVOF coastal plain in SE VA-NE NC. Have
already noted a few POS lightning strikes upstream across the
Carolinas over the past few hours, so we went ahead and
included a slight chc T across SE counties after midnight for a
few hours between 06-09z. QPF roughly 1/4-1/2". Otherwise,
categorical PoPs for overrunning rainfall still looks good
overnight. Areas of locally dense FG ahead of the rain late this
evening gradually mix out a bit as the rain arrives across the
coastal counties near/after midnight. Pockets of dense FG are
likely for the next few hours INVOF coastal Hampton Roads. Lows
in the l30s W-NW to the l-m40s in far SE VA- coastal NE
NC...though temps are expected to rise overnight as coastal
front lifts north and warm air matriculates north into the
region.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH THURSDAY NIGHT/...
As of 400 PM EST Monday...

Lo pres tracks through nrn New England Tue w/ a cold front pushing
to/off the coast (by) evening. Pcpn exits off the coast Tue morning
then winds become SW (and gusty) and clearing begins. Milder w/
VRB clouds-partly cloudy in the afternoon and highs from the m50s
NW to the m60s SE.

Low level CAA kicks in behind the front Tue night leading to a
colder (but dry) day Wed. The next storm system begins to develop
INVOF wrn gulf states Wed then heads NE Wed night. Starting out
mainly SKC Wed then increasing clouds. Lows Tue night from the
l20s NW to the l30s in far SE VA-NE NC. Highs in the u30s at the
coast to the m40s over srn interior VA/interior NE NC.

Another wintry ptype threat appears to be headed this way for
Wed night (primarily after midnight) through Thu morning. Enough
cold air looks to present as pcpn arrives once again for a wintry
mix over much of the FA at the start...which transitions to freezing
rain (inland)/rain over SE VA-NE NC early Thu morning. Using
blend of the guidance...temps expected to slowly climb (sufficiently)
above freezing from SE-NW over the local area during Thu.
Highest probs for ice accums 0.10-0.25" exist right now
primarily from I-95 on W (though even lgt ice accums poss over
the nrn neck/middle peninsula). The last places likely to see
transition to rain will be areas over the piedmont NW of RIC.
Along w/ the ice potential...initially snow/sleet may accum to
1-2"...highest far N and NW locations. Lows Wed night from the
m-u20s W and N to the l30s far SE. Highs Thu from the m30s NW to
the l50s far SE. A cold front crosses the region late Thu night
w/ low temps ranging from the l30s NW to the m40s SE.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 1240 PM EST Monday...

Cold front exits the coast Fri morning to be followed by drying
and colder wx into the weekend. Hi pres reaches the local area
from the W late Sat then exits to the E Sun night. Cold Sat then
moderation begins Sun as winds become SSW. A cold front approaches
from the W Sun night then crosses the FA Mon (though the exact
timing of that frontal passage uncertain attm). Dry wx Sat-Sun
then an increased prob for SHRAs Mon.

Highs Fri from the m40s W to the m50s far SE. Lows Fri night
from the l20s NW to the u20s SE. Highs Sat from the u30s-l40s.
Lows Sat night from the l20s NW to the u20s SE. Highs Sun in the
l-m40s N to 45-50F S. Lows Sun night in the u20s-l30s. Highs
Mon in the u40s- l50s N to the m-u50s in NE NC.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 1255 AM EST Tuesday...

Mainly IFR/LIFR conditions early this morning as a large swath
of rain is moving through the region. There are embedded tstms
over SE VA and NE NC that will push offshore after around 10Z.
Will also have LLWS mentioned at all main terminals through the
next 3-6 hrs except for RIC.  Low VSBYs in fog across the area
are generally improving now with the widespread rainfall (most
areas have VSBYs now greater than 1SM). Winds shift to the WSW
and become a bit gusty later this morning into the aftn as
flight restrictions diminish with drier air moving in.

Outlook: Short-lived improvement in flying conditions continues
overnight into Wed aftn... before deteriorating all over again
as another low pressure system from the SW tracks across the FA
late Wed night and Thu. Expect widespread flight restrictions
all day Thu into Thu night. Mainly rain expected at ORF/PHF/ECG
(a brief mix possible at the onset early Thu). SBY will have a
longer period Thu morning with a potential mixed p-type and RIC
could see SN/IP changing to freezing rain before a transition
to all rain later Thu.

&&

.MARINE...
As of 1255 AM EST Tuesday...

Expanded the Marine Dense Fog Advisory to cover the remainder
of the Bay and coastal waters N of the VA/NC border through 4
am.

Prev Discussion...

Late this aftn, sfc low pressure was located over nrn GA. Winds
were NNE 5-15 kt with a few gusts to 20 kt. Waves were 1-3 ft,
and seas were 4-6 ft.

Consensus is for winds to turn to the SE then S and increase
significantly late tonight/early Tue morning, as sfc low
pressure takes an inland track NE near the Appalachians, then
moves off rapidly to the New England by Tue aftn. With rapid
intensification of the sfc low (9-10mb pressure falls in 6hr),
expect a period of stronger winds from the S Tue morning, with
diminishing winds shifting to the WSW Tue aftn. Then, colder air
and NNW winds arrive Tue night/Wed morning and another period
of potential SCA conditions will impact most of the local
waters. Diminishing winds for Wed aftn, as high pressure builds
to the N of the region. Yet another system will impact the Mid
Atlc region Thu-Fri with SCA conditions likely once again,
especially Thu during the day with NE or E winds, and then into
later Fri and the weekend with colder air and W to NW winds.

&&

.HYDROLOGY...
As of 1045 PM EST Monday...

Latest Obs show ongoing flooding along the Nottoway, Meherrin
and Cashie Rivers. A Flood Warning remains in effect for the
Meherrin River at Lawrenceville, the Nottoway River at Sebrell,
the Cashie River at Windsor, and (just added) the Blackwater
River above Franklin. Also, an areal Flood Warning was added
for non-forecast point along the Chickahominy River at
Providence Forge.

Looking ahead, guidance from the River Forecast Center indicates
river levels approaching minor flood thresholds by Tuesday
aftn/evening along the Nottoway River at Stony Creek. Will be
monitoring trends at these sites and issue warnings accordingly.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Dense Fog Advisory until 4 AM EST early this morning for
     ANZ630>632-634-638-650-652-654-656.
     Small Craft Advisory until 10 AM EST this morning for
     ANZ630>632-634.
     Small Craft Advisory until 11 AM EST Wednesday for ANZ650-652-
     654.
     Small Craft Advisory until 5 PM EST Wednesday for ANZ656-658.

&&

SYNOPSIS...RHR
NEAR TERM...ALB/MAM
SHORT TERM...ALB
LONG TERM...RHR
AVIATION...LKB/MAM
MARINE...LKB/TMG
HYDROLOGY...AKQ
Hazardous weather outlook, Feb 15, 4:07 PM EST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
407 PM EST Mon Feb 15 2021

MDZ025-NCZ013>017-030>032-102-VAZ084-086-093-095>100-523>525-162115-
Maryland Beaches-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Gloucester-Mathews-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Northampton-York-Newport News-Hampton/Poquoson-
407 PM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-NCZ012-VAZ048-060>062-064>069-075>083-085-087>090-092-
509>522-162115-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Fluvanna-
Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Middlesex-Greensville-Sussex-Surry-James City-Southampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
407 PM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is the potential for a wintry mix of precipitation Wednesday
night through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Norfolk radar (KAKQ), 44 km away, was scanning. The volume nearest the first event began at 06:25 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Southampton

When
February 16, 1:24 AM EST
Where
Southampton County, 0.69 mi N of Sunbeam
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.590, -77.030

Lightning strike caused damage to a home along Sunbeam Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942751.